Alert archive / Louisiana / Special Marine Warnings in 2017

Special Marine Warning 310, NWS New Orleans, LA

August 3, 2017

NWS New Orleans, LA issued this special marine warning at Aug 3, 2017, 9:28 AM CDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 9:28 AM CDT (14:28 UTC)
Expired
Aug 3, 2017, 10:30 AM CDT
In force
62 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 187 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WHUS54 KLIX 031428
SMWLIX
GMZ538-552-555-557-572-575-577-031530-
/O.NEW.KLIX.MA.W.0310.170803T1428Z-170803T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
928 AM CDT THU AUG 3 2017

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  BRETON SOUND...
  COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
  MISSISSIPPI RIVER OUT 20 NM...
  COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
  MISSISSIPPI RIVER FROM 20 TO 60 NM...
  COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
  LOUISIANA OUT 20 TO 60 NM...
  COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20
  NM...
  COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
  FOURCHON LOUISIANA FROM 20 TO 60 NM...
  COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
  PORT FOURCHON LOUISIANA OUT 20 NM...

* UNTIL 1030 AM CDT

* AT 926 AM CDT...STRONG THUNDERSTORMS LOCATED NEAR THE MOUTH OF THE 
  MISSISSIPPI...MOVING EAST AT 25 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND GUSTS IN EXCESS OF 34 KNOTS AND SUDDENLY 
           HIGHER WAVES. BOATS COULD SUSTAIN DAMAGE OR CAPSIZE. MAKE 
           SURE ALL ON BOARD ARE WEARING LIFE JACKETS. RETURN TO 
           SAFE HARBOR IF POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHWEST PASS OF MISSISSIPPI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 2912 8795 2883 8847 2843 8978 2934 8990
      2933 8962 2926 8962 2925 8947 2916 8942
      2918 8913 2922 8912 2922 8921 2927 8920
      2919 8926 2919 8927 2935 8927 2939 8954
      2956 8814
TIME...MOT...LOC 1426Z 251DEG 25KT 2903 8935 

HAIL...0.00IN
WIND...>34KTS

$$

AK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Aug 3, 8:37 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 3, 8:37 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
837 AM CDT Thu Aug 3 2017

.SOUNDING DISCUSSION...
The upper air release and flight this morning were routine with
no issues. The 12Z sounding was unstable and very moist. The
precipitable water value was 2.31 inches. There was a slightly
drier layer below 85h, but the atmospheric column was nearly
saturated from 850 mb up through the mid levels and even up to
near 200 mb. Light to moderate east to southeast flow was observed
in the lowest levels with southwest to westerly winds dominating
the remainder of the column. 11

&&

.PREV DISCUSSION... /issued 324 AM CDT Thu Aug 3 2017/

SHORT TERM...

A lingering stationary front along the Louisiana coast combined
with a broad region of ascent in the upper levels associated with
a lingering trough axis across the region will bring higher rain
chances to portions of the forecast area mainly along and south of
the Interstate 10 corridor. There will also be ample moisture to
work with as precipitable water values remain over 2 inches across
much of the area. Given these parameters have opted to go with
likely to categorical POP for areas along and south of the I-10
corridor with the highest POP along the Louisiana coast. The
biggest concern closer to the coast will be the prospect for
training thunderstorms along the lingering stationary front. If a
training event does develop, isolated locations could see locally
heavy rainfall totals in excess of 3 inches. Temperatures will
also be kept cooler than average today due to the increased cloud
cover with highs only rising into the middle 80s this afternoon.

Conditions should begin to calm down tonight as instability values
wane and temperatures cool back into the 70s. However, with the
lingering boundary and a series of weak upper level vorticity
maxima still sliding along the coast, have to keep in a high end
chance POP of around 50 percent for areas closer to the Louisiana
coast. Further north, POP of 20 to 30 percent is expected tonight.
Heading into tomorrow and tomorrow night, very little change in
the overall pattern is expected. Higher POP should still be along
the Louisiana coast near the lingering stationary front. Have
opted to put in likely POP of 70 percent along the coast, and
chance POP of 40 to 50 percent for the remainder of the forecast
area. Temperatures will remain cooler than average with highs only
rising into the middle 80s once again. Temperatures should fall
back into the middle 70s tomorrow night which is close to seasonal
norms.

Saturday should see a slight shift in the pattern as the axis of
higher convective potential shifts further inland. It looks like
the lingering surface boundary should push back inland on the back
of a strengthening seabreeze pattern. As a result, the area of
highest POP should be directly along the Interstate 10 corridor.
Have went with likely POP of 60 percent for this region throughout
the day on Saturday. Conditions still look favorable for localized
heavy rainfall to occur as storms potentially redevelop over the
same areas along the boundary. Will have to monitor for potential
flash flood watch on Saturday. Temperatures will remain cooler
than average due to the storms and cloud cover with highs
remaining a good 5 degrees below normal. Some weak negative
vorticity advection into the area Saturday night should decrease
convective activity and only have chance POP for the night.

LONG TERM...

By Sunday, a weak shortwave ridge in advance of a fairly potent
vort max over the western Gulf will result in a more typical
August day across Southeast Louisiana. Temperatures will finally
warm back closer to 90 degrees, and rain chances will be closer to
average between 30 and 50 percent from late morning through the
afternoon hours. The potent vort max to the west should also shear
out as it pushes toward the Lower Mississippi Valley Sunday night
and Monday. This weakening upper level feature should still
produce some higher POP of 40 to 50 percent for the western third
of the CWA nearest to the Atchafalaya Basin. Points further east
should see POP below climatological norms at only 20 to 30 percent
for Monday afternoon. Temperatures will also warm into the lower
90s, or basically back to seasonal averages due to the lower
amount of convective coverage.

Tuesday and Wednesday will be very typical August days in
Southeast Louisiana with highs climbing into the lower 90s, and a
30 to 50 percent chance of rain from late morning through the
afternoon hours. The region will be on the western periphery of a
deep layer ridge axis extending across the western Atlantic into
the Gulf of Mexico during this period.

AVIATION...

Ceilings will be at different levels from north to
south today. North, ceilings should range from BKN050-060 and south
OVC025-040. TEMPO ceilings will come in around BKN005 for south
terminals. Will also insert prevailing conditions of TSRA through
much of the day for all southern terminals. Rainfall rates will be
high enough to cause some runoff on runways today if a strong TS
cell is capable of developing over any one terminal. This will be
due to little movement. Terminals north of the lakes will observe
some thunderstorm activity but should not be as widespread as
expected over south shore locations. IFR will definitely be in place
from time to time at several locations mainly along and just inland
the coast. All sh/ts activity should begin to decrease with sunset.

MARINE...

A weak trough will stall over the coast with several
disturbances riding along the interface of this boundary through
Saturday. This will cause numerous sh/ts across the coastal waters
through at least Saturday. A southerly wind component will remain
through the weekend although winds will fluctuate from west to east
on the compass several times as disturbances affect the area through
the weekend. Winds will also shift and become stronger in and near
numerous thunderstorms.

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  88  71  89 /  20  50  20  50
BTR  72  89  73  90 /  20  50  30  60
ASD  74  87  74  89 /  30  60  40  60
MSY  75  88  76  89 /  30  60  50  60
GPT  74  87  75  88 /  40  60  50  60
PQL  73  86  74  88 /  50  70  60  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 3, 4:04 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
404 AM CDT Thu Aug 3 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-032115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
404 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There will be a threat of heavy rainfall today for areas along
and south of a line from Gonzales Louisiana to Pascagoula
Mississippi. Rainfall amounts of 2 to 3 inches with localized
higher amounts can be expected for these areas. Areas north of
this line can expect up to an inch Thursday. Thunderstorms will
move very slowly today and will be capable of producing these
rainfall amounts within a short time in localized areas where they
develop. This could cause flooding of area roadways, low lying,
and poor drainage areas. A marginal risk for flooding rainfall
will exist for areas mainly near and just inland of the coast.

Stronger thunderstorms will produce frequent lightning and gusty
winds up to 35 mph. Waterspouts will be possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rainfall amounts should average from 1 to 3 inches Friday and
again Saturday area wide with the heaviest amounts expected
near the coast. Thunderstorms will move very slowly and will be
capable of producing these rainfall amounts within a short time.
This could cause some localized flooding of roadways, low lying,
and poor drainage areas Friday and Saturday. A marginal risk for
flooding rainfall will exist Friday and Saturday for portions of
southeast Louisiana and coastal Mississippi.

Stronger thunderstorms throughout the period will also have the
potential to produce frequent lightning and gusty winds.
Waterspouts will be possible during this time frame as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:09 PM CDTSpecial Marine WarningLIX66 min
Aug 3, 5:44 AM CDTAreal Flood AdvisoryLIXAssumption, Lafourche, Terrebonne3 hr
Aug 3, 8:24 AM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Plaquemines, Saint Charles, Terrebonne3 hr
Aug 3, 10:28 AM CDTSpecial Marine WarningLIX62 min
Aug 3, 11:28 AM CDTSpecial Marine WarningLIX62 min

Nearby

Special Marine Warnings in Louisiana, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.